Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Goodland, KS

April 20, 2001Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 5:28 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 5:28 PM MDT (23:28 UTC)
Expired
Apr 20, 2001, 6:30 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:40 PM MDTThunderstorm Wind 65 EYuma, COMany power poles down and large dog house overturned.
Apr 20, 5:45 PM MDTThunderstorm Wind 52 EBurlington, CO
Apr 20, 6:00 PM MDTThunderstorm Wind 78 EVernon, CONumerous utility poles and irrigation sprinklers damaged. Grain bins blown over, including a 30,000 bushel steel bin. Damage significant, but unknown.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3264 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS53 KGLD 202329
SVRGLD
COC017-063-125-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  YUMA COUNTY IN NORTHEAST COLORADO
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 630 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF DEVELOPING SEVERE THUNDERSTORMS FROM 8 MILES EAST OF 
  CLARKVILLE TO 9 MILES NORTHWEST OF FIRSTVIEW...OR FROM 24 MILES 
  NORTHEAST OF YUMA TO 16 MILES NORTHWEST OF CHEYENNE WELLS...MOVING 
  EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BETHUNE AT 535 PM MDT
  VERNON AT 540 PM MDT
  CHEYENNE WELLS...IDALIA...WAUNETA AT 545 PM MDT
  BURLINGTON AT 550 PM MDT
  BONNY RESERVOIR AT 555 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA...WRAY...WILD HORSE...
VONA...STRATTON...SEIBERT...LAIRD...KIT CARSON...KIRK...JOES...
HEARTSTRONG...HALE...FLAGLER...ECKLEY...BEECHER ISLAND...AROYA...
ARAPAHOE...ALVIN AND ABARR.

HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.

ANOTHER SEVERE THUNDERSTORM WAS APPROACHING WESTERN YUMA COUNTY AND 
WILL AFFECT YUMA AROUND 545 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 4041 10278 3956 10280 3955 10314 3862 10314
          3864 10207 4042 10207

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 3:10 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 20 2001

CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE
TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY
NORTH OF CWA.

HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD
AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN
LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR
UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR
DIFFERENCE WRT SUN WX IF AVN IS CORRECT.

CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND
SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS
IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO
NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT
THROUGHOUT.

SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW
BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS
POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY
EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN
IN CO AREAS.

LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS.
WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH
WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND
NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY
PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT
NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN
CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE.
WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX
CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS
POSS.

LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL
AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH
SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES.

.GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE
COUNTIES IN CO UNTIL 5 PM MDT.

RJC

In the hours before

Special weather statement, Apr 20, 3:00 PM MDT, 2 hours 28 minutes before
KSZ003-004-015-016-NEZ081-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI APR 20 2001

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST
NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST
KANSAS.

SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS
AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL.
BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.

O$$

BULLER
Local storm report, Apr 20, 3:57 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    30 NW KIT CARSON          CO   NON TSTM WINDS
04/20/01   CHEYENNE                       62 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.

0330 PM    GOODLAND                  KS   60 MPH TSTM GUST
04/20/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0330 PM    12 N WHEELER              KS   60 MPH TSTM GUST
04/20/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0332 PM    8 N GOODLAND              KS   50 MPH TSTM GUST
04/20/01   SHERMAN

0336 PM    (GLD)RENNER FLD GOODLAND  KS   62 MPH TSTM GUST
04/20/01   SHERMAN

0336 PM    GOODLAND                  KS   72 MPH TSTM GUST
04/20/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0350 PM    BENKELMAN                 NE   .75 INCH HAIL
04/20/01   DUNDY
Local storm report, Apr 20, 4:45 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI APR 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    COLBY                     KS   64 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0405 PM    COLBY                     KS   60 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0405 PM    6 SE PALISADE             NE   .75 INCH HAIL
04/20/01   HITCHCOCK

0410 PM    COLBY                     KS   70 MPH TSTM GUST
04/20/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0417 PM    PALISADE                  NE   1 INCH HAIL
04/20/01   HITCHCOCK

0420 PM    7 N ATWOOD                KS   65 MPH TSTM GUST
04/20/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0420 PM    ATWOOD                    KS   60 MPH TSTM GUST
04/20/01   RAWLINS

0425 PM    ATWOOD                    KS   60 MPH TSTM GUST
04/20/01   RAWLINS                        6-8 INCH TREE LIMBS
                                          DOWN.REPORTED BY STORM
                                          SPOTTER.

0430 PM    PALISADE                  NE   1 INCH HAIL
04/20/01   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0440 PM    OBERLIN                   KS   70 MPH TSTM GUST
04/20/01   DECATUR                        SPRINKLERS OVER TURNED
                                          AND MAILBOXS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0445 PM    OBERLIN                   KS   75 MPH TSTM GUST
04/20/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.